352.771.2700 Your recovery is our mission.
Don't wait another day. Help is a phone call away.
352.771.2700
Share
Tweet
Share

Physical Effects of Opioid Use

When you use opioids they affect your physical functions and health profoundly. These effects can be mild, such as drowsiness, or they can lead to a fatal overdose.

Physical Effects of Opioid Abuse

Play Video

Estimated watch time: 5 mins 11 secs

Video Materials:

Physical effects of opioid use

In this lesson, we will review the physical effects of opioid use.

The CDC has characterized the opioid use rates in this nation as a national crisis.

Let’s look at some numbers.

In 2018, studies indicate that 128 people died every day due to an opioid overdose. Nearly 70 percent of the 67000 drug related deaths in 2018 involved an opioid.

And of the 20.5M Americans older than 12 who had a substance use disorder in 2015, 2M had a substance use disorder involving prescription pain relievers and 591,000 had a substance use disorder involving heroin.

The effects opioids have on her body and how it functions can put us in a dangerous situation. Opioids can slower breathing and heart rate. Affect our motor control speech and brain function. We are therefore at an increased risk for death due to the slowed autonomic functions of our body. Additionally, it can exacerbate symptoms associated with depression.

There are a range of health problems that we may experience with our opioid use. Let’s go over some of them.

In this list here, the first two, tolerance and physical dependence, are two traits associated with opioid use disorder. Tolerance is when you need to take more of a substance to have the same effect. Physical dependence is when you experience withdrawal symptoms, when you stop taking that substance.

Additionally, with opioid use, you actually develop an increased sensitivity to pain. You may also experience constipation, itching, sweating, nausea, vomiting, dry mouth, sleepiness, dizziness, confusion, and/or depression. Opioid use can even lower levels of testosterone, which can result in a lower sex drive, lower energy and a decrease in strength.

As you can see, there is a wide range of issues that we may be experiencing due to our opioid use. Such symptoms may decrease our quality of life and have significant effects on how we engage with our environment.

Before we go over the critical signs and symptoms of an opioid overdose, I just want to stop here for a second. And I want to look over a couple concepts that we’ve already discussed in this lesson and try to bring it back to this question of an opioid overdose.

Studies clearly show that there is a high number of people who experience opioid overdoses within this country. Some of these overdoses may result in death. The reason for that, it goes back to how opioids function within our body.

As stated earlier, opioids affect our autonomic functioning. This means they affect very basic physical responses that our body has to our environment, including breathing and our heart rate.

Because opioids affect our brain functioning at such a basic level, it isn’t really very surprising that opioid overdoses are so easy. Especially when you’re taking opioids outside of the prescribed amount, we put ourselves at risk for significant physical responses and therefore an opioid overdose.

So let’s look over what these signs and symptoms of an opioid overdose are.

Small, constricted, pinpoint pupils. Falling asleep or experiencing a loss of consciousness, being very unresponsive.

Slow, shallow breathing.

Choking or gurgling sounds, perhaps vomiting.

A limp body.

Pale blue or cold skin, and our heartbeat slows or even stops.

Let’s review what to do in case of an overdose.

If you recognize the dangerous signals and suspect someone has overdosed, then dial nine one one. Please do not wait for all of the symptoms to manifest themselves, the person who is passed out is at risk of death.

When you do make this call, please be prepared as best as you can to provide any relevant health information to emergency staff. So that could include what was consumed and the allergies or health conditions that this person may have.

And stay with the person and to help arrives.

In our next lesson, we will discuss the negative effects of opioid use, how it affects us and our quality of life.

Thank you for choosing The Recovery Village. If you or a loved one are struggling with mental health or substance abuse and would like to find out more about the programs we offer, please reach out to us directly at 855-387-3291.

Summary:

Opioids trigger a set of reactions in your brain, central nervous system and body. Those effects often relieve pain, but contribute to how addictive and deadly opioids can be. Using opioids even once can trigger a fatal overdose.

This video explores the physical effects of opioid use, including its often fatal effects on breathing.

Video Materials:

Physical effects of opioid use

In this lesson, we will review the physical effects of opioid use.

The CDC has characterized the opioid use rates in this nation as a national crisis.

Let’s look at some numbers.

In 2018, studies indicate that 128 people died every day due to an opioid overdose. Nearly 70 percent of the 67000 drug related deaths in 2018 involved an opioid.

And of the 20.5M Americans older than 12 who had a substance use disorder in 2015, 2M had a substance use disorder involving prescription pain relievers and 591,000 had a substance use disorder involving heroin.

The effects opioids have on her body and how it functions can put us in a dangerous situation. Opioids can slower breathing and heart rate. Affect our motor control speech and brain function. We are therefore at an increased risk for death due to the slowed autonomic functions of our body. Additionally, it can exacerbate symptoms associated with depression.

There are a range of health problems that we may experience with our opioid use. Let’s go over some of them.

In this list here, the first two, tolerance and physical dependence, are two traits associated with opioid use disorder. Tolerance is when you need to take more of a substance to have the same effect. Physical dependence is when you experience withdrawal symptoms, when you stop taking that substance.

Additionally, with opioid use, you actually develop an increased sensitivity to pain. You may also experience constipation, itching, sweating, nausea, vomiting, dry mouth, sleepiness, dizziness, confusion, and/or depression. Opioid use can even lower levels of testosterone, which can result in a lower sex drive, lower energy and a decrease in strength.

As you can see, there is a wide range of issues that we may be experiencing due to our opioid use. Such symptoms may decrease our quality of life and have significant effects on how we engage with our environment.

Before we go over the critical signs and symptoms of an opioid overdose, I just want to stop here for a second. And I want to look over a couple concepts that we’ve already discussed in this lesson and try to bring it back to this question of an opioid overdose.

Studies clearly show that there is a high number of people who experience opioid overdoses within this country. Some of these overdoses may result in death. The reason for that, it goes back to how opioids function within our body.

As stated earlier, opioids affect our autonomic functioning. This means they affect very basic physical responses that our body has to our environment, including breathing and our heart rate.

Because opioids affect our brain functioning at such a basic level, it isn’t really very surprising that opioid overdoses are so easy. Especially when you’re taking opioids outside of the prescribed amount, we put ourselves at risk for significant physical responses and therefore an opioid overdose.

So let’s look over what these signs and symptoms of an opioid overdose are.

Small, constricted, pinpoint pupils. Falling asleep or experiencing a loss of consciousness, being very unresponsive.

Slow, shallow breathing.

Choking or gurgling sounds, perhaps vomiting.

A limp body.

Pale blue or cold skin, and our heartbeat slows or even stops.

Let’s review what to do in case of an overdose.

If you recognize the dangerous signals and suspect someone has overdosed, then dial nine one one. Please do not wait for all of the symptoms to manifest themselves, the person who is passed out is at risk of death.

When you do make this call, please be prepared as best as you can to provide any relevant health information to emergency staff. So that could include what was consumed and the allergies or health conditions that this person may have.

And stay with the person and to help arrives.

In our next lesson, we will discuss the negative effects of opioid use, how it affects us and our quality of life.

Thank you for choosing The Recovery Village. If you or a loved one are struggling with mental health or substance abuse and would like to find out more about the programs we offer, please reach out to us directly at 855-387-3291.

Other Addiction & Mental Health Resources

The Recovery Village has several, free resources for those living with addiction or mental health conditions and their loved ones. From videos, to clinically-hosted webinars and recovery meetings, to helpful, medically-reviewed articles, there is something for everyone. If you need more direct help, please reach out to one of our representatives.

Share
Tweet
Share